Recovery Begins Here
Call 24/7 (844) 318-7500
We’re open every day 24/7
Get help now
Free & confidential
(844) 318-7500

Kratom Withdrawal

The pharmacology of kratom is still misunderstood today, and as the plant explodes in popularity, researchers are scrambling to study precisely how it works in the brain. At lower doses, the drug has stimulating effects that are more prominent than sedating or opioid-like effects. At high doses, however, kratom acts more like a traditional opioid drug. 

In our brain, kratom works as a partial opioid agonist, which means it binds to opioid receptors and will partially activate them. Other alkaloids found in kratom also act as an opioid antagonist, which will block receptors without enabling them. 

As an opioid, kratom isn’t a potent option when compared to others, but there is a belief that the weaker effects can make it a useful option for treating opiate addiction. Some reports show that kratom has been used for that purpose in Malaysia since the early 1800s. 

While it is not approved for drug treatment, many people turn to kratom as a means to treat their opioid addiction. The U.S. Drug Enforcement Administration (DEA) released a paper on kratom in 2013 and said: “there is no legitimate medical use for kratom in our country.”

What Are the Kratom Withdrawal Symptoms?

Kratom is viewed as a chemically addictive drug when used for too long or in high doses. What this means is that our brain can adapt to its physical effects by integrating it into our brain chemistry. The brain may stop producing endorphins and sedating effects. When you stop using kratom, you may experience physical consequences in the form of a chemical imbalance. Kratom binds to opioid receptors all over the body, which causes full-body symptoms when you cease use. 

Individuals who go through opioid withdrawal will experience flu-like symptoms that are much more intense than the standard flu. Kratom has been reported to cause symptoms that are associated with the flu, such as hostility, aggression, and irritability. 

Since kratom also has stimulant effects, individuals who become dependent on the substance may also experience symptoms that replicate stimulant withdrawal symptoms, like lethargy and depression. Other common withdrawal symptoms from kratom include:

  • Sweating
  • Nausea
  • Vomiting
  • Diarrhea
  • Body aches
  • Fatigue
  • Fever
  • Anxiety
  • Restlessness
  • Insomnia
  • Depression
  • Migraines
  • Jitteriness
  • Jerky movements
  • Seizures (if detoxing at home)

While stimulant and opioid withdrawal symptoms are not deadly, going through them alone without medical treatment can cause potentially severe complications. Opioid withdrawal may induce severe diarrhea, vomiting, and sweating that causes you to lose water rapidly, which can lead to dehydration. 

It commonly leads to fatalities when someone goes through withdrawal under neglectful care or if they are incarcerated. It’s a possibility for individuals who detox alone to experience dangerous consequences if they become dehydrated. It is also possible to overdose when someone attempts to detox at home. 

The safest way to manage your kratom withdrawal symptoms is through medical detox. A detox program will provide you with 24-hour care and avoid dangerous symptoms. If you are thinking about stopping kratom or you are currently experiencing withdrawal symptoms, you must immediately consider medical detox

What Are the Stages of the Kratom Withdrawal Timeline

Many factors will determine your kratom timeline for withdrawal. The factors can determine when you experience your first symptoms and how intense they may become. Kratom withdrawal symptoms are going to vary based on the factors listed below:

  • The size of your standard dose
  • How long you’ve abused kratom
  • How you consumed kratom (powder, tablet, extracts)
  • The size of your previous dose
  • If you are using other drugs in conjunction with kratom like opioids, depressants, or stimulants

Typically, someone who uses high doses of kratom and takes a smaller last dose will experience symptoms faster. Someone who used a high dose or mixed kratom with other psychoactive substances may experience more intense withdrawals.

On average, the first kratom symptoms will show up around eight to 12 hours after your last dose. The symptoms often start with mild anxiety, depression, nausea, and other flu-like symptoms. Between 24 hours and three days, the symptoms will peak, and you may experience intense symptoms, such as migraines, powerful cravings, vomiting, diarrhea, and sweating. 

After you’ve reached the one week mark, your body should return to normal, with the symptoms slowly fading. Physical symptoms are first to stop, but psychological symptoms may persist. You may also continue to experience anxiety or depression much longer if they are left untreated. You are likely to experience drug cravings and triggers for a long time if you do not get the proper treatment. Treatment in a facility will help you cope with the long-term issues of drug addiction. 

How Is Kratom Withdrawal Treated?

Kratom withdrawal must be treated like any other drug and take place in a medical setting to avoid harmful symptoms. The most dangerous aspect could be dehydration, which can be avoided under medical supervision. If you’ve developed a substance use disorder, detox may not be enough to avoid a relapse. You must consider the full continuum of care to avoid relapsing. The full continuum of care will help you learn to cope with cravings and triggers. It will also address underlying issues that contribute to your drug addiction.

Sources

Treatment, C. for S. A. (1970, January 1). Chapter 3. Intensive Outpatient Treatment and the Continuum of Care. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK64088/

Drug Enforcement Administration. (2013, January). KRATOM (Mitragyna speciosa korth) (Street Names: Thang … Retrieved from https://www.deadiversion.usdoj.gov/drug_chem_info/kratom.pdf

Darke, S., Larney, S., & Farrell, M. (2016, August 11). Yes, people can die from opiate withdrawal. Retrieved from https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512

National Institute on Drug Abuse. (2016, February). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification

National Institute on Drug Abuse. (n.d.). Kratom. Retrieved from https://www.drugabuse.gov/publications/drugfacts/kratom

Call 24/7.
It's free & confidential.

(844) 318-7500

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.